Porritt, J.M., Rodd, H.D. and Baker, S.R. (2015) Childhood dental injuries: a resiliency model of adaptation. International Journal of Paediatric Dentistry, 25 (4). 267 - 281. ISSN 0960-7439
Abstract
Background There is a paucity of research examining how children and their families adapt to traumatic dental injuries.
Aim This study examined how clinical and psychosocial factors influence adaptation to this oral stressor using a theoretical framework of resiliency and adaptation.
Design Children with traumatised permanent teeth, who were attending a UK dental hospital, completed questionnaires at baseline and at a 6 month follow-up. Child questionnaires assessed coping styles, social support, and quality of life outcomes. Parents were also asked to complete questionnaires, which assessed previous stressors/strains on the family, social support, healthcare satisfaction, and family impacts. Data related to the child's dental injury were collected from clinical notes. Structural equation modelling and regression analyses were employed to analyse data.
Results One hundred and eight children and 113 parents participated at baseline. Children's gender, coping style, social support, and family functioning significantly predicted children's oral health-related quality of life. Parents' satisfaction with their children's dental care significantly predicted parental quality of life outcomes. Children's close friend support and healthcare satisfaction remained significant predictors of positive outcomes at follow-up.
Conclusions The findings revealed important psychosocial factors that influence child and family adaptation to childhood dental trauma.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2014 BSPD, IAPD and John Wiley & Sons A/S. Published by John Wiley & Sons Ltd. This is an author produced version of a paper subsequently published in International Journal of Paediatric Dentistry. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Medicine, Dentistry and Health (Sheffield) > School of Clinical Dentistry (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 29 Sep 2015 15:45 |
Last Modified: | 16 Nov 2016 08:24 |
Published Version: | http://dx.doi.org/10.1111/ipd.12139 |
Status: | Published |
Publisher: | Wiley |
Refereed: | Yes |
Identification Number: | 10.1111/ipd.12139 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:90232 |